Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2001, 5:56 PM EDT for Harlan County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 5:56 PM EDT (21:56 UTC)
- Expired
- Jun 4, 2001, 6:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harlan County, KY
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:30 PM EDT | Hail 1 | Coldiron, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
710 WUUS53 KJKL 042157 SVRJKL KYC095-042245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 556 PM EDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARLAN COUNTY * UNTIL 645 PM EDT * AT 556 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER TACKY TOWN...OR ABOUT 12 MILES WEST OF HARLAN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES NORTH OF KERR AT 605 PM EDT. OVER KEITH AT 610 PM EDT. OVER LOYALL AT 615 PM EDT. OVER GATUN AT 620 PM EDT. OVER ROSSPOINT AT 625 PM EDT. OVER BROOKSIDE AT 630 PM EDT. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. AFTER THE STROM...PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING FOR KENTUCKY. LAT...LON 3692 8348 3678 8350 3678 8315 3699 8306 SCHAUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:35 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 4, 1:35 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 135 PM EDT MON JUN 4 2001 WET FORECAST TO CONTINUE THROUGH MIDWEEK OR SO. FCST PROBLEMS INCLUDE POPS/PCPN TIMING/HEAVY RAIN POTENTIAL. MCS ACTIVITY FROM THIS MORNING HAS MOVED OFF FAIRLY QUICKLY. THE MCS PROMPTED THE ISSUANCE OF 1 SVR TSRA WARNING/AN FFA AND AN URBAN AND SMALL STREAM FLOOD ADVISORY. MINOR FLOODING WAS REPORTED THIS MORNING ACROSS OUR SOUTHERN ZONES. FFG VALUES REMAIN FAIRLY LOW...IN SOME CASES LESS THAN 1 INCH/HR AND ONLY AROUND 1.5 INCHES IN 3 HRS. SFC CHART SHOWING THE WARM FRONT STILL POISED TO OUR SOUTH BUT EASING NORTHWARD. BNDRY HAS BECOME FAIRLY WAVY. MODELS PUSH THE FRONT SLOWLY NORTH THEN STALL IT OUT SOMEWHAT. 8H CHART SHOWING THAT IT IS VERY-VERY MOIST (AND UNSTABLE) WITH THE 8H FRONT ALMOST ON TOP OF US. SAT PICS SHOWING A LARGE OUTFLOW BNDRY MOVING SOUTHEAST FROM MCS ACTIVITY OVER MO/IL. SPC KEEPS MOST OF THE CWA IN A SLIGHT RISK...WHICH SEEMS REASONABLE CONSIDERING THE VERY MOIST AND UNSTABLE AIRMASS WE ARE IN. EXPECT TSRA TO REDEVELOP AND/OR MOVE INTO THE AREA THIS AFTERNOON/EVENING. NOTED FAIRLY LARGE AREA OF 84/72 TEMP/DWPT OVER SOUTH CENTRAL KY AND CNTRL/W TN AND 59/58 AT CVG. SOMEBODY IS GOING TO PAY THE PIPER SOMEWHERE. MCS DEVELOPMENT IS EXPECTED THIS EVENING BUT NOT CONFIDENT ON EXACTLY WHERE..CNTRL KY IS A FIRST GUESS THOUGH. HEAVY RAINS AGAIN POSSIBLE WITH ABUNDANT RH/PWS. WILL PROBABLY HOLD OFF ON FFA FOR RIGHT NOW BUT THIS WILL HAVE TO BE MONITORED VERY CLOSELY. COULD ISSUE ONE JUST FOR THE SOUTHERN COUNTIES. WILL HAVE TO MAKE LAST MINUTE DECISION DEPENDING ON LATEST TRENDS. NGM MOS IS OFF ON A DRY TANGENT (20% POPS) AND IM GOING TO HAVE TO DEVIATE QUITE A BIT TONIGHT. WILL GO WITH LIKELY AT LEAST. MAV POPS A LITTLE BETTER LOOKING. ETA/MESO-ETA MODELS AT LEAST HINT AT MCS DEVELOPMENT THIS EVENING OVER CNTRL KY THEN THEY MOVE IT EAST ACROSS THE CWA AND WEAKEN IT DURING THE OVERNIGHT. NGM DOESNT SEEM TO HAVE MUCH OF A CLUE ABOUT THIS ACTIVITY. WITH SFC BNDRY'S IN THE AREA LINGERING IN THE VICINITY...NUMEROUS VORT MAXES/DIURNAL TRENDS/PLENTY OF RH AND INSTABILITY/MCS ACTIVITY AND OUTFLOW BNDRYS ALL TO REMAIN IN THE CARDS FOR THE NEXT FEW DAYS. THEREFORE LOOKS LIKE WE WILL GO ON LIKE A BROKEN RECORD FOR THE NEXT FEW DAYS WITH LIKELY POPS OR SO..FOR TUE-WED AND WED NIGHT. EXTENDED...SOMEWHAT ZONAL FLOW TO BECOME MORE AMPLIFIED AGAIN TOWARD THE END OF THE PERIOD AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES. MODELS IN OVERALL DECENT AGREEMENT. WILL KEEP A CHANCE FOR SHRA/TSRA GOING ON THU AS FRONT MOVES THROUGH. PC AND A LITTLE COOLER FRIDAY AS HIGH PRESSURE BUILDS IN. PLAN ON GOING WITH PC SKIES SAT-MON WITH LOWS 50 TO 55 AND HIGHS MID-UPR 70S. CHC SHRAS ON MONDAY WITH ANOTHER FROPA BUT NOT CONFIDENT ENUFF ON TIMING OF THINGS A WEEK OUT SO PLAN ON HOLDING OFF MENTIONING FOR NOW. NGM/MAV MOS TEMPS CLOSE AND LOOK REASONABLE. PREFER SLIGHTLY MORE AGGRESSIVE MAV POPS THROUGHOUT. WORK ZONES (SDFOZFJKL) OUT BEFORE TOO LONG DEPENDING ON HOW LONG IT TAKES ME TO GET THRU THE IFPS MAZE. .JKL...FLASH FLOOD WATCH UNTIL 4 PM ED\T FOR ALL OF EASTERN KENTUCKY. HALL
In the hours before
Local storm report, Jun 4, 5:17 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
517 PM EDT MON JUN 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM BRINDLE RIDGE KY .75 INCH HAIL
06/04/01 ROCKCASTLE REPORTED BY LAW
ENFORCEMENT.
0502 PM 10 N SOMERSET KY WIND DAMAGE
06/04/01 PULASKI O TREES DOWN. REPORTED BY
LAW ENFORCEMENT.Local storm report, Jun 4, 5:38 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
538 PM EDT MON JUN 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM SOMERSET KY .75 INCH HAIL
06/04/01 PULASKI REPORTED BY LAW
ENFORCEMENT.
0525 PM SOMERSET KY 60 MPH TSTM WIND GUST
06/04/01 PULASKI REPORTED BY LAW
ENFORCEMENT.Local storm report, Jun 4, 5:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
555 PM EDT MON JUN 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM SHOPVILLE KY 58 MPH TSTM WIND GUST
06/04/01 PULASKI REPORTED BY SPOTTERS.
0542 PM LONDON KY 1.00 INCH HAIL
06/04/01 LAUREL REPORTED BY SPOTTERES.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:03 AM EDT | Severe Thunderstorm Warning | JKL | Jackson | 42 min |
| Jun 4, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 27 min |
| Jun 4, 5:14 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 31 min |
| Jun 4, 5:18 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 27 min |
| Jun 4, 5:24 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 36 min |
| Jun 4, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Perry | 28 min |
| Jun 4, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 28 min |
| Jun 4, 5:40 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 35 min |
| Jun 4, 5:43 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 6 hr |
| Jun 4, 5:43 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.